Advertisement

HIV Management In Depth

Interview

Clinical Insights on HIV-Related Bone Disease Risk, Screening and Care

Featuring Michael T. Yin, M.D., M.S.

Fall 2015

 < Prev  |  1  |  2  |  3  |  Next > 

What are the strongest indications for bisphosphonate therapy in people with HIV?

Prior fracture is the strongest indication. In the general population when someone has a prior fracture, you don't even need to get a FRAX. A fracture alone is indication enough that a patient should be on bisphosphates or some other bone-specific medication. Otherwise, bisphosphonate therapy should be considered for a patient with very low bone density. The osteoporosis cutoff is bone density at 2.5 standard deviation below that of a person the same sex and race at a young age. If a patient is below that cutoff, then the fracture risk is relatively high and the patient should be on therapy.

The issue is that now, with the guidelines to screen early,2 we see a lot of relatively young people -- around age 50 -- who have a bone density right around that osteoporosis cutoff. And if you look at their risk prediction by FRAX, which we understand is not perfect, the FRAX score is relatively low, suggesting they're not at high risk for fracture. And because they're in their early 50s, you don't know whether you want to begin a bisphosphonate that you might have to use for a relatively long time.

For such patients, one strategy that has emerged is to look at the patient's other modifiable risk factors -- such as low weight, low vitamin D, exercise, et cetera -- and see if we can modify those factors. Switching their antiretrovirals could be an option, if they're taking antiretrovirals that may contribute to low bone density risk. The data on switching off tenofovir suggest that you can gain 1% to 3% in bone density within a year just by trading tenofovir for abacavir or raltegravir.

Addressing some of these factors first and seeing if bone density has stabilized a year or 2 later could allow you to defer bisphosphonate therapy. That's something we're beginning to explore. We think it's a safe strategy for relatively young patients who just received DXA screening and who are not at a significant risk for fracture within 1 year, and we're trying to do some studies to validate that approach.

Advertisement

How long do HIV-negative people typically take bisphosphonates before the drugs start to cause problems?

The data indicate that bisphosphonate-related toxicities are quite rate. Atypical femoral fractures are devastating because they don't repair well, but they're very rare.7 Data on who gets these fractures indicate that very few people with less than 5 years of exposure to bisphosphonates have this problem. That's why the recommendation is that around the 5-year point you can consider having a drug holiday or switching off the bisphosphonates.2 The practice of giving a bisphosphonate drug holiday has become recognized only in the last few years. Before that, people who started bisphosphonates stayed on them for life.

When switching from bisphosphonates to another medication is an option, what are the switch possibilities for people with HIV?

There are several other agents. One is injectable teriparatide, or Forteo, which is an anabolic agent that stimulates osteoblasts to increase bone formation. So its mechanism is completely different from that of bisphosphonates, which work by inhibiting bone resorption by osteoclasts. There are reports of Forteo being used in HIV patients with good success without toxicity,8 so that is probably the second-line agent for HIV-infected individuals whose BMDs do not improve with bisphosphonates..

There are newer agents, such as injectable denosumab,9 a monoclonal antibody against RANK- ligand that has been approved for use in postmenopausal osteoporosis and is also being studied for corticoid-induced osteoporosis. Denosumab, however, has not been used in HIV patients because of a concern about increased infectious risks, since the treatment arm had more cases of skin and soft tissue infection in one of the pivotal approval trials for use in postmenopausal women.


Switching Antiretrovirals, Supplementing With Calcium or Vitamin D

When is it appropriate to switch from tenofovir disoproxil fumarate (TDF) or a ritonavir-boosted protease inhibitor (PI) because of low bone density?

Evidence is emerging for avoidance of TDF and possibly PIs in favor of raltegravir in patients with prior fracture and osteoporosis.2 Clinicians might also consider avoiding or switching from these antiretrovirals in certain high-risk patients -- those with fractures, older patients, and potentially those with HCV coinfection.

BMD data in people starting tenofovir alafenamide (TAF), the investigational tenofovir prodrug, are encouraging,10 so TAF may become an option for patients in whom TDF is not indicated. Data on the potential merits of switching from TDF to TAF are pending.11,12 Data on antiretroviral initiation with raltegravir or switching from TDF to raltegravir are also very encouraging. There are no data yet on changes in BMD with dolutegravir, but bone turnover marker findings are encouraging.

The new HIV bone guidelines are clear in suggesting when to switch people off TDF or boosted protease inhibitors in favor of other drugs.2 How strong is that evidence?

I think data are strong for less bone loss with initiation of certain regimens and improvements with switches to other regimens. But I don't think those antiretroviral switches are necessarily indicated for everybody. I think we should consider switches in patients already at higher fracture risk -- older people, certainly people who've already had a fracture, certainly those with low bone density. Those are the types of scenarios in which clinicians might want to get a patient off these antiretrovirals.

With the new antiretrovirals coming into use, and with the awareness of risk posed by TDF, in the future we are probably going to be prescribing first-line regimens that don't contain TDF. That change, in and of itself, may help prevent low bone density in some people with HIV. But right now there are a lot of patients taking TDF and doing quite well. We shouldn't switch everyone off TDF without a strong indication, because we probably would not see any benefit from doing that. But in select populations who are at higher risk for fracture or bone loss, I think we have good data to make that switch.

Where do calcium and vitamin D supplementation fit into the management picture?

We have clear data from a recently published study showing that supplementation with 4000 IU of vitamin D3 daily and 500 mg of calcium carbonate twice daily decreased bone loss with initiation of TDF/FTC/efavirenz (Atripla) in antiretroviral-naive individuals.13 However, we're not certain what the ideal doses are, whether both vitamin D and calcium supplementation are necessary, whether supplementation will have the same effect when used with other antiretroviral regimens, or how long you have to supplement for maximal impact. Aside from supplementation during antiretroviral initiation, it is prudent to supplement during puberty and older age or after the menopause.


When to Get an Endocrinologist's Help

What we've been talking about so far -- screening and basic management of bone loss -- are things most HIV clinicians will handle on their own. What are the scenarios in which clinicians should think about referring to a specialist?

When patients are not responding to straightforward interventions, you should consider referral. Let's say you switch someone off an antiretroviral and their bone density doesn't improve, and you're concerned and want to start a bone-specific therapy. That's not a bad indication for having an endocrinologist evaluate the patient to select the most appropriate therapy, such as which particular bisphosphonate to prescribe. Many primary care providers are comfortable making that first choice, and that's perfectly fine, but others will want an endocrinologist's help.

Most referrals involve people who don't respond to the bisphosphonates or who fracture while taking a bisphosphonate. Other scenarios in which an endocrinologist can help involve patients with bisphosphonate toxicity, or patients who have taken a bisphosphonate for a number of years and may be a candidate for a drug holiday.

What else do you see looking ahead?

Management of low bone density and fracture risk is an area that will continue to evolve as new agents become available and as we gain a better sense of what risk factors are truly specific for HIV patients. One HIV-related risk factor we haven't talked about is hepatitis C coinfection. Some observational studies make it clear that hep C is a very strong additive risk for fractures in HIV patients.14,15 [See "Heightened Bone Risk With HCV or HBV" in this issue] Whether treatment of hepatitis C will diminish that risk is still unclear. I think that will be a very interesting area to watch over the next few years as we begin to treat more patients with the new oral hep C agents.

 < Prev  |  1  |  2  |  3  |  Next > 

This article was provided by The Center for AIDS Information & Advocacy. It is a part of the publication Research Initiative/Treatment Action!. Visit CFA's website to find out more about their activities and publications.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining: